New Mexico, 2025Flash Flood in New Mexico, July 24, 2025
July 24, 2025 · NWS EPZ · 1 event in 1 county or zone
A weak upper level trough moved through southern New Mexico combining with an already moist atmosphere. Slow moving storms developed over the Sacramento Mountains and brought heavy rain to the Mescalero Indian Reservation which caused flash flooding southeast of Mescalero.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level trough moved through southern New Mexico combining with an already moist atmosphere. Slow moving storms developed over the Sacramento Mountains and brought heavy rain to the Mescalero Indian Reservation which caused flash flooding southeast of Mescalero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 24, 10:39 AM MST, 5 hours 26 minutes earlier. Its key messages:
- Updated at 1046 AM MDT Thu Jul 24 2025
- Warming and mainly dry weather through Saturday with isolated storms favoring the Sacramento mountains and eastern areas.
- Moisture starts to increase Sunday through Tuesday with more widespread thunderstorm activity.
- The flash flooding threat returns Monday through Wednesday as a monsoonal plume sets up over the area. Increased moisture will allow temperatures fall to near or below normal.
Area forecast discussion, Jul 24, 10:39 AM MST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1139 AM MDT Thu Jul 24 2025
...New DISCUSSION, AVIATION, FIRE WEATHER...
.KEY MESSAGES...
Updated at 1046 AM MDT Thu Jul 24 2025
- Warming and mainly dry weather through Saturday with isolated
storms favoring the Sacramento mountains and eastern areas.
- Moisture starts to increase Sunday through Tuesday with more
widespread thunderstorm activity.
- The flash flooding threat returns Monday through Wednesday as a
monsoonal plume sets up over the area. Increased moisture will
allow temperatures fall to near or below normal.
&&
.DISCUSSION...
Issued at 1046 AM MDT Thu Jul 24 2025
Low pressure centered over central California will continue to
filter in drier air to the area today. The best moisture will be
focused north and east which is where storm activity will be,
especially over the Sacramento Mtns. Moisture continues to get
scoured out on Friday with some lingering moisture in Hudspeth and
Otero counties. CAMs are illustrating storm chances in the same
general area but with less moisture for storms to ingest allowing
for less intense storms. In addition, with the drier air and
lesser storm activity, this will allow for temperatures to
increase again tomorrow and through the weekend. Temperatures will
be nearing triple digits tomorrow for portions of the lowlands
including Deming, El Paso, and the lower valley. If we don't reach
triple digits tomorrow, then there's an even better chance on
Saturday. Temperatures stay similar on Sunday, perhaps a degree or
two "cooler". Minimal storm activity expected Friday and Saturday
but better moisture starts to filter in Sunday morning allowing
for a more low end monsoon day with scattered storms in the
mountains with isolated storms spreading to the lowlands. Above
average moisture pushes in Monday and Tuesday as monsoonal flow
returns allowing for good storm chances across the area. Storms
will be efficient rain makers so localized flash flooding will be
possible. High pressure looks to migrate westward which will push
the monsoonal plume further west and over AZ with drier and warmer
conditions over our area.
&&
.AVIATION...
(18Z TAFS)
Issued at 1046 AM MDT Thu Jul 24 2025
VFR conditions expected for TAF sites with a continued down tick
in storm activity today. Storms will stay focused over the
Sacramento Mtns and not expecting it to impact terminals. Can
expect light winds out of the southwest becoming light and
variable tonight.
&&
.FIRE WEATHER...
Issued at 1046 AM MDT Thu Jul 24 2025
Elevated fire danger tomorrow and Saturday for almost all the
lowlands except portions of Hudspeth and Otero counties as min RHs
will dip to critical thresholds (12-15%). In addition, this drier
air that's coming in will help to warm up temperatures back to
above average. Our saving grace will be the light winds each
afternoon (10-15mph) and the light drainage winds overnight.
Better moisture starts pushing in from the southeast Sunday
allowing for a bit better thunderstorm chances. Min RHs still at
or below critical thresholds Sunday afternoon along and west of
the Continental Divide. A good monsoonal tap of moisture will
allow for good rain chances across the area starting Monday
through Wednesday. Min RHs stay above critical thresholds early
next week with values 20-40% in the lowlands and 40-50% in the
mountains.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 72 99 75 101 / 0 0 0 0
Sierra Blanca 66 93 67 95 / 10 10 10 10
Las Cruces 65 96 67 98 / 0 0 0 0
Alamogordo 67 94 70 97 / 0 10 0 0
Cloudcroft 50 73 52 75 / 10 30 0 10
Truth or Consequences 66 94 67 97 / 0 0 0 0
Silver City 61 89 63 90 / 0 0 0 10
Deming 64 98 66 100 / 0 0 0 0
Lordsburg 65 95 67 96 / 0 0 0 0
West El Paso Metro 72 97 74 99 / 0 0 0 0
Dell City 68 97 70 98 / 10 10 10 10
Fort Hancock 72 99 73 101 / 10 10 10 10
Loma Linda 66 90 68 93 / 0 0 0 0
Fabens 69 97 72 100 / 0 0 0 0
Santa Teresa 69 95 71 98 / 0 0 0 0
White Sands HQ 72 97 74 99 / 0 0 0 0
Jornada Range 66 95 68 97 / 0 0 0 0
Hatch 65 98 67 100 / 0 0 0 0
Columbus 68 98 71 99 / 0 0 0 0
Orogrande 66 94 67 95 / 0 0 0 0
Mayhill 55 84 57 85 / 10 30 0 10
Mescalero 55 84 57 86 / 10 30 0 10
Timberon 55 81 56 83 / 10 20 0 10
Winston 54 87 56 88 / 10 0 0 10
Hillsboro 61 94 64 95 / 0 0 0 0
Spaceport 63 94 65 96 / 0 0 0 0
Lake Roberts 55 89 57 91 / 0 0 0 10
Hurley 61 92 62 93 / 0 0 0 0
Cliff 62 95 64 97 / 0 0 0 0
Mule Creek 60 91 62 93 / 0 0 0 0
Faywood 63 91 64 93 / 0 0 0 0
Animas 65 95 67 96 / 0 0 0 0
Hachita 63 94 65 95 / 0 0 0 0
Antelope Wells 65 94 67 95 / 0 10 0 0
Cloverdale 64 90 65 90 / 0 10 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...37-Slusher
In the hours before
Special weather statement, Jul 24, 11:37 AM MST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service El Paso TX
1237 PM MDT Thu Jul 24 2025
NMZ414>417-241930-
Otero Mesa NM-East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1237 PM MDT Thu Jul 24 2025
...STRONG THUNDERSTORMS WITH HEAVY RAIN WILL IMPACT NORTH CENTRAL
OTERO COUNTY THROUGH 130 PM MDT...
At 1234 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms, lined up north to south, along the east slopes of the
Sacramento mountains...over Mayhill, Sacramento, Weed, moving east
at 10 mph.
HAZARD...Heavy rain, with local flooding of streams, arroyos, and
low water crossing are the main threat. In addition,
expect wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Flooding of low water crossings, and running of
normally dry streams and arroyos possible.
Locations impacted include...
Timberon, Sacramento, Pinon, Mayhill, Silver Lake, Weed, Elk Silver,
Sixteen Springs, James Canyon, Hay Canyon, Cox Canyon, Avis, Upper
Dry Burnt Canyon, Lower Dry Burnt Canyon, Lower Sixteen Springs
Canyon, Elk Canyon, McDonald Flats, Bell Canyon, Whitetail, and
Miller Flats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3296 10532 3296 10535 3256 10535 3263 10567
3331 10561 3331 10532
TIME...MOT...LOC 1834Z 270DEG 10KT 3297 10545
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BIRDFlash Flood, Otero
- When
- July 24, 4:05 PM MST to 5:30 PM MST
- Where
- Otero County, 3.76 mi SSE of Mescalero to 4.35 mi N of Cloudcroft
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.100, -105.744
Indian Road 10 was closed due to flash flooding and necessary evacuations.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 24 to 26, 20252 deaths · 1 event
- Rip Current in Virginia, July 24, 20251 death · 2 injured · 1 event
- Excessive Heat and Heat in Oklahoma, July 24 to 28, 2025121 events
- Flash Flood and Flooding in Illinois, July 24, 20251 injured · 70 kt wind · 63 events
- Heat in Texas, July 24 to 26, 20255 injured · 27 events
- Flash Flooding and Hail in Texas, July 24 to 25, 2025$95,000 · 1.5 in hail · 5 events
- Damaging Winds in Michigan, July 24, 2025$26,000 · 52 kt wind · 3 events
- Excessive Heat and Heat in Texas, July 24 to 28, 202522 events
- Flood and Hail in Colorado, July 24, 20251.25 in hail · 14 events
- Excessive Heat in Oklahoma, July 24, 202513 events
- Heat in Texas, July 24 to 25, 202511 events
- Heat in New York, July 24, 20258 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285715.